Hail, Sac
- When
- July 20, 6:25 PM CST
- Where
- Sac County, 5 mi E of Odebolt
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -95.167
A complex weather pattern was over Iowa during the afternoon and evening hours of the 20th. During the morning hours, an MCC moved through eastern South Dakota, southern Minnesota, and into parts of northwest and north central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A complex weather pattern was over Iowa during the afternoon and evening hours of the 20th. During the morning hours, an MCC moved through eastern South Dakota, southern Minnesota, and into parts of northwest and north central Iowa. The outflow boundary from this system progressed south into southern Iowa by the afternoon hours. At the same time a strong cold front was moving southeast across the Dakotas and Minnesota. The airmass was very unstable across Iowa with CAPE values in the 4000 to 5500 J/kg range and lifted indices in the -10 to -13 C. range. Thunderstorms formed into a scattered line ahead of the cold front. Severe weather was surprisingly scattered and mostly limited to hail. Large hail of golf ball or larger was reported with the stronger cells. Franklin County was hard hit with golf ball to tennis ball hail reported. Hail an inch or larger was also reported in Sac and Decatur Counties. In southwest Iowa, one thunderstorm cell became severe and produced high winds. A wind gust of 58 MPH was measured at the Atlantic Airport. Winds near 65 MPH caused damage on a farmstead near Sully in Jasper County. One tornado touched down in northern Iowa south of the town of Thor. The tornado briefly touched down in a farm field, causing little damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 20, 2:21 PM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 321 PM CDT SUN JUL 20 2003 PRIMARY CONCERN WL BE SVR TSTM POTENTIAL THIS EVE. LRG SCALE SCENARIO HAS UPR LOW AND ASSOCD SPEED MAX PUSHING TWRD GTLKS. SCNDRY SUBTLE TROF AND UVM EHNANCEMENT ALSO NOTED ACRS SD HELPING BEGINNING OF TSTM DVLPMT. 19Z SFC ANLYS BTWN KMHE-KYKN WITH TWO BNDRYS OF CONCERN. FIRST MORE SYNOPTIC SCALE TROF/WEAK WRMFNT EVIDENT FM LOW INTO NERN KS AND NRN MO. SCNDRY OUTFLOW BNDRY NOTED FM LOW INTO CNTRL IA. OUTFLOW BNDRY HAS BEEN SLOWLY DSIPTG MOVG EWD ALLOWING VERY UNSTABLE AMS TO BUILD INTO WRN IA. MUCAPES IN WRM SECTOR 3000-5000 J/KG...EVEN HIGHER FARHTER SW...WITH MINIMAL CIN CONTG TO DMSH. 0-6KM SHEAR NOT THE GREATEST AT 35-50 KTS...BUT CERTAINLY SUFFICIENT FOR SUPERCELLS CONSIDERING EXTREME CAPE. COULD SEE SUPERCELL AND ISOLD TORNADIC DVLPMT INVOF BNDRYS FOLLOWED BY DAMAGING WND MCS DOWN INSTABILITY GRADIENT AND BNDRYS INTO MO LATER THIS EVEN. CIN MINIMUM NOT QUITE BUILDING FAR ENOUGH EWD YET HWVR...SO WE MAY NOT SEE SGFNT DVLPMT FOR SVRL MORE HRS. MDLS AGREE BRINGING FNT INTO MO AND IL BY 12Z SO TSTMS SHOULD DMSH OVNGT FOLLOWED BY LTL OR NO PCPN FOR NEXT SVRL DAYS. MDL QPF AND GUIDANCE SUGGEST ADDING POPS LATE MON OR TUE...BUT CONSENSUS AMONG SURROUNDING OFFICES WAS TO LEAVE IA MENTION OUT FOR NOW. CANNOT REALLY FIND MUCH OF A MECHANISM WITH BEST THERMODYNAMIC AND KINEMATIC FORCING S AND W OF FA. LOW LVL TEMPS SUGGEST STEADY COOL DOWN WHICH IS REFLECTED BY GUIDANCE WHICH IS SIMILAR...SO WL FOLLOW COMPROMISE. THOSE TEMPS TUE ARE ONLY A FEW CATEGORIES ABV RECORD MIN MAXES SO STAYED ON THE WRM SIDE THAT DAY. MED RANGE MDLS IN FAIR AGREEMENT WITH CHG FM AMPLIFIED PTN AND ERN TROF ARND MIDWEEK FOLLOWED BY RISING HGTS AND ZNL FLOW TWRD NEXT WEEKEND. UNFORTUNATELY THAT STILL RESULTS IN LOW FCST CONFIDENCE WITH FA ON SRN EDGE OF WLYS AND UNCERTAINTY IN SWD PROGRESSION OF FNTS. GENERALLY SAW NO REASON TO DEVIATE FM GFS ENSEMBLES AND HPC GUIDANCE. ALTHOUGH MY CONFIDENCE AND THERMODYNAMIC SIGNAL WAS NOT HIGH ENOUGH TO ADD TDA...WL HAVE TO WATCH ELEVATED ISENT LIFT POTENTIAL SOMETIME ARND THU NGT. OTRW CONT CHCS OVR WEEKEND INVOF OF STNRY FNT. DID TAKE SERN PTNS OUT OF THE POPS HWVR WHICH SEEM TOO FAR REMOVED FM FNTL CNVGNC. GENERALLY LEFT TEMPS AS IS WHICH IS ABV GUIDANCE AND CLOSE TO CLIMO AS FA RMNS IN WRM SECTOR. .DSM...NONE SMALL
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 450 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH THE EARLY MORNING HOURS OF MONDAY ACROSS ALL OF CENTRAL IOWA. UNSTABLE CONDITIONS HAVE DEVELOPED ACROSS CENTRAL IOWA THIS AFTERNOON AND WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS NORTHERN AND WESTERN IOWA. THESE STORMS WILL MOVE SOUTHEAST THROUGH THE STATE AND SHOULD EXIT SOUTHERN IOWA BY EARLY MONDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER AN ISOLATED TORNADO IS POSSIBLE THIS EVENING... MAINLY WEST OF A SAC CITY TO MOUNT AYR LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHERN AND WESTERN IOWA NEXT SATURDAY. AT THIS TIME...THE SEVERE WEATHER POTENTIAL CAN NOT BE DETERMINED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... IT IS LIKELY THAT CENTRAL IOWA SKYWARN AND OTHER ORGANIZED SPOTTER GROUPS WILL BE NEEDED THIS EVENING INTO THE OVERNIGHT TO ASSIST THE NATIONAL WEATHER SERVICE. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
The Des Moines radar (KDMX), 136 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
7 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Brief touchdown in a farm field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyThe tornado archive for Iowa, 2003Warnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367186, 5367187, 5367193, 5367194, 5367195, 5367188, 5367189, 5367190, 5367191, 5367192.